Annals of Internal Medicine 118(11): 860-864, 1993.
Wysowski DK, Freiman JP, Tourtelot JB, et al.
To identify and describe patients with hepatotoxicity possibly caused by flutamide, an antiandrogen drug. DESIGN: Case series of reports, submitted to the Adverse Drug Event Reporting System of the Food and Drug Administration. SETTING: Outpatient clinics and physicians' offices in the United States. PATIENTS: Nineteen patients treated with flutamide for prostate cancer or benign prostatic hypertrophy (for Investigation of a New Drug or off-label use). MEASUREMENTS: Evidence of increased liver enzyme levels, hyperbilirubinemia, associated clinical symptoms, and diagnoses of cholestatic hepatitis. Autopsy reports were used when available.
From the time of marketing of flutamide in February 1989 through March 1991, the Food and Drug Administration received reports of 19 patients in the United States who developed serious hepatotoxicity while using flutamide. Fourteen patients had resolution of abnormal liver function test results after discontinuing or decreasing the dose of flutamide, but five patients died of progressive liver disease. Autopsy reports from three patients and abnormal pathologic results from three other patients (reported to the Food and Drug Administration or in the medical literature) showed hepatocellular necrosis and possibly cholestasis. Thorough work-ups excluded other possible causes than flutamide.
Flutamide appears to cause hepatotoxic effects in certain patients. Physicians should tell patients to immediately report to physicians nausea, vomiting, fatigue, jaundice, and other signs and symptoms of liver injury.
Rheinische Friedrich- Wilhelms- Universität Bonn